What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 3:09 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 22, 3:09 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
409 PM EDT Sun Jul 22 2018
.SYNOPSIS...
The surface low pressure system that affected our area continues to
move off to the northwest into the Great Lakes and Southern Ontario
region. Another area of low pressure centered over the Ohio River
Valley will continue to slowly move off to the south during the
first half of this week. Several disturbances are expected to move
around the low, continuing the unsettled weather through the week. A
cold front may move into the region Friday.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A large, expansive closed low and trough aloft remains in place to
our west, extending from the Great Lakes region, southward through
the Ohio River Valley, across the Appalachians and into the
southeast states. Southerly flow aloft remains across the east coast
on the east side of the low. Meanwhile, surface low pressure will
continue to slowly sag south across the Appalachians tonight as
well, keeping southeast flow at the surface across the area. Very
moist airmass remains in place through tonight, with PW values
between 1.75-2.00 inches, with the highest amounts across the
eastern shore of Maryland, Delaware, and eastern portions of
Pennsylvania.
Multiple short wave/vorticity impulses will continue to move across
the area within the southerly flow aloft, leading to periods of
enhanced lift at times. Also, there is some instability across the
area through tonight as well. Therefore there will continue to be at
least scattered showers and isolated thunderstorms developing
through this afternoon into this evening. It still looks like the
more widespread heavy rainfall remains just to our south and west
near a stationary boundary that remains south and west of the area.
However, portions of the eastern shore of Maryland, Delaware, and
eastern Pennsylvania have a chance of seeing some heavy rainfall
through the late afternoon into evening. Poor drainage and urbanized
flooding will remain possible. The remainder of the area could see
occasional heavy rainfall, but it may not be for an extended enough
of a period to cause much flooding.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
The expansive closed low to our west begins to try to break
down some and sink southward during the day Monday but never
fully breaks down. However, it will keep a steady southerly flow
across the east coast through the day Monday. The surface low
will continue to sink southward into the southeastern states,
with a trough extending northward into the Ohio Valley and a
stationary front extending northeastward into the Mid Atlantic.
A steady southeast flow at the surface will continue across our
area through the day Monday as well.
There will continue to be multiple short wave/vorticity impulses
moving across the area during the day Monday, continuing to lead to
areas of enhanced lift. There remains some instability across the
area through the day Monday as well. This will continue to lead to
periods of showers and scattered thunderstorms through the day
Monday. With PW values climbing to over 2 inches, periods of heavy
rainfall will again be possible. Since there is uncertainty of where
the heavy rainfall will develop and set up, we did not issue a Flash
Flood Watch for Monday at this time. However, it looks like it may
extend along a line from the Poconos, through southwest New Jersey,
into Delaware and areas westward may have the greatest threat to
have heavy rainfall. There will at least remain the potential for poor
drainage and urbanized flooding on Monday. Severe potential again
does not look overly impressive as shear values are weak to moderate
at best, and mid level lapse rates are quite low. Still, any of the
stronger updrafts could produce some stronger winds.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
This story remains the same...our unsettled wet weather pattern
continues through most of the week, with several rounds of
showers and storms likely through at least Thursday, possibly
continuing into next weekend.
A strong Bermuda High to the east will keep a deep mid-level trough
stalled to our west over the upcoming week. This trough will
continue to dig over the eastern U.S., slowly filling as it does
so. Several short wave vorticity maxima will pivot around the
trough, bringing persistent rounds of showers and thunderstorms
to the area through the week. By Thursday, the GFS and ECMWF
show the trough having mostly filled and beginning to finally
lift off to the northeast as a deepening trough moves over the
Midwest.
Monday night through Wednesday...Deep southerly flow is
expected to persist through Wednesday, drawing tropical moisture
well into our area. Forecast soundings are nearly saturated
through the troposphere, which make forecast PWATs near 2 inches
unsurprising. There will likely be some instability each day,
especially where any breaks in the cloud cover occur.
Thunderstorms that do develop will further progress (flash)
flood concerns, especially if training occurs. That is a real
possibility, as guidance suggests a single axis of heavy
rainfall will meander over our area through Wednesday. The humid
airmass will limit the diurnal pattern, keeping highs in the
upper 70s to low 80s and overnight lows in the upper 60s to low
70s.
Thursday...The developing trough over the Midwest will aid in
the formation of a surface low pressure system and cold front to
our northwest. A strong jet max directly to our north will
position us in the entrance region alongside the front. With
ample moisture already in place, more heavy rainfall is likely
to occur Thursday. The front will attempt to move through
Thursday night, but may washout/stall just offshore.
Friday through Sunday...Another shortwave may then move east
along the remnant boundary by next weekend. Highs Friday and
Saturday will likely be slightly warmer, making it to the upper
80s. Lows are likely to be in the upper 60s to lower 70s.
Exact rainfall amounts are still uncertain, but there is increasing
potential for several inches of rainfall to accumulate over much of
the area through the week. WPC has 3-5 inches forecast over our
area, with highest amounts over eastern Pennsylvania. However,
amounts may wind up being much higher than this in a few spots.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...With the self-destructive sunshine from earlier, clouds
have filled back in across the area. CIGS will vary between the
upper end of MVFR to VFR at times for a few hours into this
afternoon. Also, there are scattered showers across the area as well
which may temporarily lower conditions. Conditions are
expected to lower back to MVFR during the evening hours, and
likely lower to IFR during the overnight hours. Scattered
showers will continue during the overnight hours, which may
lower visibilities at times. Winds will remain out of the
southeast 10-15 knots, with gusts in the 15-20 knots this
afternoon into this evening. Wind gusts should drop off this
evening, but a steady southeast flow of 5-10 knots will continue
overnight.
Monday...IFR conditions will lift to MVFR during the morning
hours, then MVFR conditions may continue through the day Monday.
Periods of showers are likely through the day Monday, some
which could be moderate to heavy at times. Additionally,
isolated thunderstorms also remain possible. There is the
possibility that some showers, or thunderstorms if they develop,
may temporarily lower visibilities to IFR at times. Winds will
remain out of the southeast, and increase to 10-15 knots with
gusts 15-20 knots by midday into the afternoon.
OUTLOOK...
Monday night through Friday...Variable conditions with numerous
rounds of showers and thunderstorms. This activity may be more
organized Monday night and Tuesday across our western terminals
(RDG and ABE) while terminals near the coast (MIV and ACY) have
a better opportunity to see breaks in the rain. Showers and
storms could become more widespread heading into Wednesday and
Thursday. S-SE winds generally 10-15 kt each day and 5-10 kt
each night. Forecast Confidence: Low for timing of each round of
showers and storms.
&&
.MARINE...
The Small Craft Advisory remains in effect for the Atlantic Ocean
coastal waters tonight through Monday as seas remain 5-8 feet. Winds
will likely also begin gusting 25-30 knots later tonight into
Monday. Also, the Delaware Bay has been included in the Small Craft
Advisory for tonight through Monday as winds are expected to begin
gusting around 25 knots tonight through Monday as well.
OUTLOOK...
Monday night and Tuesday...SCA extended through Tuesday for our
coastal waters with seas expected to remain around 5 ft. Winds
could gust to 25 kt at times.
Tuesday night through Thursday...SCA conditions expected. Wave
heights on our ocean waters are expected to remain in the 4 to 7
ft range with S winds in the 10-20 kt range. Winds may
occasionally gust to 25 kt, particularly on Wednesday and
Thursday.
Friday...Seas may finally drop below 5 ft as southerly winds
relax.
RIP CURRENTS...
The high risk for dangerous rip currents remains across all of the
coastal waters as seas remain 5-8 feet with swells around 8-10
seconds through the remainder of this afternoon into this evening
while winds gust 20-25 knots. This combination will lead to
dangerous conditions in the surf zone.
The surf is expected to remain agitated on Monday as southeasterly
winds gusting 25-30 knots continue, and seas remain around 5-7 feet
with swells around 8-10 seconds. As a result, there will likely
be at least a moderate risk for the development of dangerous rip
currents along the coasts of Delaware and New Jersey at that time.
An enhanced rip current risk should linger into the early part of
the week as a stiff southerly flow keeps wave heights around 5 or 6
feet on the waters off our coast.
&&
.EQUIPMENT...
The KDOX radar will remain offline until parts and a maintenance
kit to replace the azimuth and elevation motors are received.
The current estimated return to service is early in the new week.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ450>455.
Small Craft Advisory until 6 PM EDT Monday for ANZ430-431.
&&
Synopsis...Davis
Near Term...Robertson
Short Term...Robertson
Long Term...Davis/Klein
Aviation...Klein/Robertson
Marine...Klein/Robertson
Equipment...Hazardous weather outlook, Jul 22, 3:32 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
432 PM EDT Sun Jul 22 2018
NJZ001-007>010-012-013-015>023-027-PAZ062-070-071-103>106-232045-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Northampton-
Delaware-Philadelphia-Western Montgomery-Eastern Montgomery-
Upper Bucks-Lower Bucks-
432 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Several rounds of showers and thunderstorms are expected during the
upcoming work week. The greatest risk for heavy rainfall may favor
locations just to our west early in the week then shift eastward
into the Delaware Valley and coastal plain heading into Wednesday and
Thursday. In general, the risk of flooding, including flash
flooding, will increase as soils become increasingly wet, and as
river and creek levels rise following each successive round of
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>003-PAZ054-055-060-061-101-102-232045-
New Castle-Kent-Inland Sussex-Carbon-Monroe-Berks-Lehigh-
Western Chester-Eastern Chester-
432 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
Showers and thunderstorms will contain very heavy downpours through
this evening that could cause flooding of poor drainage and urbanized
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Several rounds of showers and thunderstorms are expected during the
upcoming work week. The risk of flooding, including flash flooding,
will increase as soils become increasingly wet, and as river and
creek levels rise following each successive round of locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-232045-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
432 PM EDT Sun Jul 22 2018
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is an enhanced risk for the development of dangerous rip
currents through midweek.
Several rounds of showers and thunderstorms are expected during the
upcoming work week. The greatest risk for heavy rainfall will favor
locations to our west early in the week then shift eastward toward
the coastal plain Wednesday and Thursday. In general, the risk of
flooding, including flash flooding, will increase as soils become
increasingly wet, and as river and creek levels rise following each
successive round of locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-232045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
432 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
MDZ008-012-015-019-020-232045-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-
432 PM EDT Sun Jul 22 2018
This Hazardous Weather Outlook is for northeast Maryland.
.DAY ONE...Tonight.
Showers and thunderstorms will contain very heavy downpours and
locally strong winds through this evening. Flooding of poor drainage
and urbanized areas are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Several rounds of showers and thunderstorms are expected during the
upcoming work week. The risk of flooding, including flash flooding,
will increase as soils become increasingly wet, and as river and
creek levels rise following each successive round of locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 22, 1:32 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
232 PM EDT SUN JUL 22 2018
DEZ001-MDZ008-PAZ101-102-221915-
New Castle-Cecil-Western Chester-Eastern Chester-
232 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW CASTLE...
EASTERN CECIL AND SOUTHWESTERN CHESTER COUNTIES...
At 232 PM EDT, a strong thunderstorm was located over Hollywood
Beach, or near Elkton, moving north at 25 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Newark, Elkton, Calvert, Oxford, North East, Charlestown, Zion,
Blake, Barksdale, North Star, Glasgow, Bohemias Mills, Brantwood,
Pike Creek, Fair Hill, Glen Westover, Bay View, Lombard, Andora and
Pleasant Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3949 7600 3952 7598 3953 7600 3982 7600
3978 7567 3943 7579 3945 7600
TIME...MOT...LOC 1832Z 187DEG 23KT 3952 7588
GorseSpecial weather statement, Jul 22, 3:13 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
413 PM EDT SUN JUL 22 2018
MDZ008-012-222045-
Cecil-Kent-
413 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL KENT AND CECIL
COUNTIES...
At 413 PM EDT, a strong thunderstorm was located over Betterton, or 8
miles southeast of Aberdeen Proving Ground, moving north at 35 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Elkton, Calvert, North East, Rising Sun, Charlestown, Betterton,
Zion, Blake, West Nottingham, Octoraro, Fair Hill, Bay View, Lombard,
Richardsmere, Woodlawn, Andora, Pleasant Hill, Cherry Hill, Conowingo
and Rock Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3972 7580 3929 7594 3930 7613 3933 7614
3937 7612 3937 7606 3942 7600 3946 7601
3952 7598 3955 7603 3955 7608 3965 7616
3972 7623
TIME...MOT...LOC 2013Z 191DEG 31KT 3936 7605
GorseSpecial weather statement, Jul 22, 3:44 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
444 PM EDT SUN JUL 22 2018
DEZ001-MDZ008-PAZ101-102-222115-
New Castle-Cecil-Western Chester-Eastern Chester-
444 PM EDT SUN JUL 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
CASTLE...CECIL AND SOUTHWESTERN CHESTER COUNTIES...
At 444 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wakefield to near Charlestown to
near Kennedyville. Movement was north at 30 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
Locations impacted include...
Newark, Elkton, Calvert, Coatesville, Downingtown, Kennett Square,
Oxford, Parkesburg, North East, West Grove, Rising Sun, Charlestown,
Cecilton, Glen Roy, Blake, Glasgow, Bohemias Mills, Mount Vernon,
Marshallton and Bay View.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3973 7610 3974 7610 3976 7606 3985 7602
3987 7599 3994 7598 3995 7600 4004 7593
4008 7593 3997 7562 3946 7577 3937 7593
3937 7594 3952 7597 3973 7612
TIME...MOT...LOC 2044Z 190DEG 25KT 3983 7619 3952 7598 3934 7595
GorseSpecial weather statement, Jul 22, 4:07 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
507 PM EDT SUN JUL 22 2018
PAZ101-102-222145-
Western Chester-Eastern Chester-
507 PM EDT SUN JUL 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTER COUNTY...
At 507 PM EDT, a strong thunderstorm was located over Cochranville,
or 16 miles northwest of Newark, moving north at 45 mph.
Winds up to 40 mph and half inch hail are possible with this storm.
Locations impacted include...
Coatesville, Downingtown, Oxford, Parkesburg, West Grove, Honey
Brook, Homeville, Cochranville, Glenmoore, Lionville, Kemblesville,
Lionville-Marchwood, Atglen, South Coatesville, Avondale, Christiana,
Modena, Thorndale, Toughkenamon and Exton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3987 7600 3987 7599 3992 7600 3994 7598
3995 7600 4004 7593 4011 7594 4013 7589
4009 7560 3972 7582 3973 7600 3985 7601
TIME...MOT...LOC 2107Z 188DEG 40KT 3987 7594
Gorse